Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 76, NWS Goodland, KS

June 18, 2008Decatur County, Norton County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 18, 2008, 5:13 PM CDT for Decatur County, Norton County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2008, 5:13 PM CDT (22:13 UTC)
Expired
Jun 18, 2008, 6:15 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Decatur County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:02 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 182213
TORGLD
KSC039-137-182315-
/O.NEW.KGLD.TO.W.0076.080618T2213Z-080618T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM CDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS...
  WESTERN NORTON COUNTY IN NORTHWEST KANSAS...

* UNTIL 615 PM CDT

* AT 511 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 12
  MILES NORTHWEST OF CEDAR BLUFFS...OR NEAR MCCOOK...MOVING SOUTHEAST
  AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  CEDAR BLUFFS AND 7 MILES NORTHEAST OF TRAER AROUND 530 PM CDT...
  OBERLIN AROUND 545 PM CDT...
  KANONA AROUND 550 PM CDT...
  JENNINGS...7 MILES NORTHEAST OF DRESDEN AND 9 MILES SOUTHWEST OF
  CLAYTON AROUND 605 PM CDT...
  7 MILES WEST OF NEW ALMELO AROUND 615 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 70 AND 116.

IF YOU ARE AT HOME...SEEK SHELTER IN A BASEMENT IF POSSIBLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID
WINDOWS AND PROTECT YOURSELF FROM FLYING DEBRIS.

LAT...LON 3999 9986 3956 9986 3957 9996 3955 9997
      3956 10073 3957 10074 4000 10073
TIME...MOT...LOC 2213Z 330DEG 35KT 4012 10065

$$
2 follow-up statements
000 
WWUS53 KGLD 182243
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT WED JUN 18 2008

KSC039-137-182315-
/O.CON.KGLD.TO.W.0076.000000T0000Z-080618T2315Z/
NORTON KS-DECATUR KS-
543 PM CDT WED JUN 18 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR DECATUR
AND WESTERN NORTON COUNTIES...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES NORTHEAST OF
KANONA...MOVING SOUTHEAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  NORCATUR...REAGER AND DRESDEN AROUND 550 PM CDT...
  CLAYTON...REAGER...JENNINGS AND LEOVILLE AROUND 555 PM CDT...
  NORTON AROUND 605 PM CDT...
  LENORA AND NEW ALMELO AROUND 610 PM CDT...

A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION
HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE
BUILDING AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3999 9986 3956 9986 3957 9996 3955 9997
      3956 10073 3957 10074 4000 10073
TIME...MOT...LOC 2243Z 318DEG 41KT 3987 10027

$$
000 
WWUS53 KGLD 182300
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT WED JUN 18 2008

KSC039-137-182315-
/O.CON.KGLD.TO.W.0076.000000T0000Z-080618T2315Z/
NORTON KS-DECATUR KS-
600 PM CDT WED JUN 18 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR DECATUR
AND WESTERN NORTON COUNTIES...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES NORTH OF
NORCATUR...MOVING SOUTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  NORCATUR AND JENNINGS AROUND 605 PM CDT...
  REAGER AND CLAYTON AROUND 610 PM CDT...
  NORTON AROUND 615 PM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3999 9986 3956 9986 3957 9996 3955 9997
      3956 10073 3957 10074 4000 10073
TIME...MOT...LOC 2300Z 305DEG 30KT 3993 10016

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:27 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 18, 3:27 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT WED JUN 18 2008

.DISCUSSION...THE RIDGE AXIS WILL BE LOCATED JUST WEST OF THE
ROCKIES AT THE START OF THIS FORECAST WITH VERY LITTLE CHANGE OTHER
THAN A SLIGHT EAST MOVEMENT BY SATURDAY. SURFACE LOW PRESSURE WILL
CONTINUE OVER THE ROCKIES WITH HIGH PRESSURE TO THE EAST.

FORECAST CONCERNS CENTER AROUND POPS.

FOR TONIGHT...THE SHORTWAVE NEAR SOUTHEAST IDAHO WILL BE COMING DOWN
THE EAST SIDE OF THE ROCKIES TONIGHT TRIGGERING THUNDERSTORMS ACROSS
THE HIGH PLAINS AND NORTHWEST KANSAS. A BULLSEYE OF UPWARD VERTICAL
VELOCITIES IS INDICATED OVER NORTHWEST KANSAS THIS EVENING. POPS
WILL RANGE FROM CHANCE IN THE WEST TO LIKELY IN THE EAST. THERE IS A
SEVERE THUNDERSTORM WATCH 568 IN EFFECT UNTIL 02Z FOR THE WESTERN
2/3 OF THE FORECAST AND A SLIGHT RISK OUTLOOK FOR THE REMAINDER SO
WILL MAKE MENTION OF THIS IN THE ZONES. INVERTED V SOUNDINGS
INDICATE A THREAT FOR DAMAGING WINDS AS WELL AS LARGE HAIL. LATER
TONIGHT THERE IS A CHANCE FOR SOME PATCHY FOG OVER THE SOUTHWEST 1/2
OF THE FORECAST AREA.

THURSDAY/THURSDAY NIGHT...MORE SHORTWAVE ENERGY IS PROGGED TO MOVE
SOUTHEAST INTO NORTHWEST KANSAS DURING THE AFTERNOON AND EVENING.
MOISTURE AND LIFT WILL BE AVAILABLE BUT IT DOES NOT LOOK AS
FAVORABLE AS TONIGHT SO WILL GO WITH CHANCE POPS. ACTIVITY SLIDE
SOUTHEAST DURING THE EVENING SO THAT AFTER 06Z CHANCE POPS WILL
EXIST OVER THE FAR SOUTHERN ZONES WITH SLIGHT CHANCE POPS
NORTH.

DYNAMICS FOR FRIDAY ARE FOCUSED OVER WESTERN ZONES DURING THE
AFTERNOON AS ANOTHER SHORTWAVE COMES ACROSS. FORCING IS NOT THAT
IMPRESSIVE IN THE AFTERNOON BUT STORMS SHOULD DEVELOP ON THE DRYLINE
OVER THE HIGHER TERRAIN COLORADO AND MOVE SOUTHEAST. THE BEST CHANCE
SHOULD OCCUR OVER THE NORTHWEST PORTION OF THE FORECAST AREA DURING
THE EVENING WHERE THERE WILL BE CHANCE POPS AND SLIGHT CHANCE POPS
ELSEWHERE. SUBSIDENCE FOLLOWS AFTER 06Z SAT WITH NIL POPS.

SATURDAY/SATURDAY NIGHT...DYNAMICS ARE SKETCHY AT BEST THIS FAR OUT
BUT CANNOT RULE OUT AT LEAST A SLIGHT CHANCE OVER EASTERN COLORADO
SATURDAY AFTERNOON AND THEN STORMS MOVING INTO KANSAS/NEBRASKA ZONES
IN THE EVENING. SUBSIDENCE SHOULD FOLLOW AFTER 06Z SUNDAY.

850MB TEMPERATURES COOL A FEW DEGREES THURSDAY AND THEN WARM TO NEAR
30 BY SATURDAY. FOLLOWED THE COOLER MET GUIDANCE WITH PRECIPITATION
IN MIND. MAX TEMPERATURES WILL WARM FROM THE LOWER 80S ON THURSDAY
TO 90 ON SATURDAY. MIN TEMPERATURES WILL RANGE FROM THE UPPER
50S/LOWER 60S.

IN THE EXTENDED...A LARGE RIDGE WILL BE OVER THE PLAINS THROUGH THIS
PERIOD. SURFACE HIGH PRESSURE WILL BE OVER THE AREA ON SUNDAY AND
FOLLOWED BY A TROUGH IN EASTERN COLORADO WHICH WILL PERSIST THROUGH
WEDNESDAY. THE GFS/ECMWF BRING A SHORTWAVE THROUGH THE RIDGE ON
SUNDAY BUT H7 TEMPERATURES SHOULD BE TOO WARM FOR CONVECTION SO WILL
GO WITH NIL POPS. VERY WARM H7 TEMPERATURES CONTINUE FROM SUNDAY
THROUGH WEDNESDAY SO WILL KEEP THE ENTIRE PERIOD DRY.

850MB TEMPERATURES CONTINUE TO WARM UP FROM THE UPPER 20S TO THE
LOWER 30S. CONSEQUENTLY MAX TEMPERATURES SHOULD RISE INTO THE LOWER
90S. MIN TEMPERATURES WILL BE ABOVE NORMAL BY SEVERAL DEGREES WITH
READINGS IN THE LOWER/MID 60S.

FS
&&

.AVIATION...
1135 AM MDT WED JUN 18 2008

FOR THE 18Z TAF...GENERALLY CLEAR SKIES OVER BOTH TERMINALS
CURRENTLY WITH CU FIELD STARTING TO DEEPEN OVER THE FRONT RANGE
SPREADING EASTWARD INTO NORTHEAST COLORADO. A FEW WEAK SHOWERS
WERE NOTED ON RADAR OVER EASTERN COLORADO BUT TRENDS WOULD
INDICATE A GRADUAL DISSIPATION BEFORE THEY REACH KGLD. AM
ANTICIPATING WIDESPREAD DEVELOPMENT OF DEEP MOIST CONVECTION BY
LATE AFTERNOON WHICH SHOULD IMPACT BOTH KGLD AND KMCK BY AROUND
22Z...PERHAPS A LITTLE LATER. NAM BUFKIT PROFILES INDICATE
DEVELOPMENT OF LOW STRATUS/FOG AT KGLD BY AROUND 08Z. THIS IS
SUPPORTED BY THE 12Z/18 RUC13 AND HAVE THUS INSERTED MVFR
CIGS/VIS. APPEARS VERY SIMILAR TO THIS MORNINGS SETUP WHICH
YIELDED VLIFR CONDITIONS AT KGLD FOR A FEW HOURS BUT NOT READY TO
GO THAT EXTREME THIS FAR OUT. PLENTY OF TIME TO ADJUST AS NEEDED.
FOG SIGNAL MUCH WEAKER FOR KMCK BUT LOW STRATUS APPEARS LIKELY AS
PRECIP DEPARTS AND WEAK SUBSIDENCE INVERSION SETS UP. BOTH
TERMINALS SHOULD SEE A RETURN TO VFR CONDITIONS BY AROUND 15Z
THURSDAY.

FOLTZ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 18, 11:31 AM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT WED JUN 18 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT WED JUN 18 2008 /1131 AM CDT WED JUN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
REGION THIS AFTERNOON AS WARM SURFACE TEMPERATURES...ABUNDANT LOW
LEVEL MOISTURE AND AN APPROACHING UPPER LEVEL STORM SYSTEM WILL
COMBINE TO CREATE AN UNSTABLE ATMOSPHERE. WHILE LARGE HAIL AND
DAMAGE WINDS WILL BE THE PRIMARY THREAT...AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STAGNATED UPPER LEVEL PATTERN WILL LEAD TO THE POSSIBILITY OF
STRONG TO SEVERE THUNDERSTORMS EACH DAY THROUGH SATURDAY. THE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS
THE POTENTIAL FOR THUNDERSTORMS TO MOVE OVER THE SAME AREAS EACH
DAY. IF THIS OCCURS...FLOODING MAY ALSO BECOME A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

FOLTZ

In the hours before

Local storm report, Jun 18, 3:34 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             4 E VERNON              39.93N 102.24W
06/18/2008  E0.88 INCH       YUMA               CO   CO-OP OBSERVER

&&

FOLTZ
Local storm report, Jun 18, 3:39 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     14 N SEIBERT            39.50N 102.90W
06/18/2008                   KIT CARSON         CO   LAW ENFORCEMENT

            PUBLIC REPORT OF A FUNNEL CLOUD RELAYED BY KIT CARSON
            COUNTY DISPATCH

&&

FOLTZ
Local storm report, Jun 18, 4:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 SW LEOTI              38.41N 101.45W
06/18/2008  E1.00 INCH       WICHITA            KS   TRAINED SPOTTER

&&

DTHEDE
Local storm report, Jun 18, 4:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     FUNNEL CLOUD     MCCOOK                  40.20N 100.62W
06/18/2008                   RED WILLOW         NE   PUBLIC

&&

DTHEDE
Local storm report, Jun 18, 5:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TORNADO          1 NW MCCOOK             40.21N 100.63W
06/18/2008                   RED WILLOW         NE   PUBLIC

&&

DTHEDE
Local storm report, Jun 18, 5:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             7 NW CULBERTSON         40.30N 100.93W
06/18/2008  E0.88 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            NICKEL-SIZED HAIL ALONG WITH GUSTY WINDS TO 40 MPH.

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:39 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Rawlins81 min
Jun 18, 1:17 AM CDTSevere Thunderstorm WarningGLDGraham, Sheridan73 min
Jun 18, 3:26 PM CDTSevere Thunderstorm WarningGLDCheyenne64 min
Jun 18, 3:46 PM CDTTornado WarningGLDCheyenne59 min
Jun 18, 4:03 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita57 min
Jun 18, 4:29 PM CDTTornado WarningGLDCheyenne61 min
Jun 18, 4:29 PM CDTTornado WarningGLDCheyenne61 min
Jun 18, 4:53 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita36 min
Jun 18, 6:13 PM CDTTornado WarningGLDNorton49 min
Jun 18, 6:39 PM CDTSevere Thunderstorm WarningGLDSheridan66 min
Jun 18, 6:53 PM CDTSevere Thunderstorm WarningGLDGraham55 min

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.